Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 174, NWS Wichita, KS

July 28, 2000Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2000, 6:16 PM CDT for Sedgwick County, Kansas. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 28, 2000, 6:16 PM CDT (23:16 UTC)
Expired
Jul 28, 2000, 6:45 PM CDT
In force
29 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 14 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:21 PM CDTThunderstorm Wind 52 EClonmel, KS
Jul 28, 6:23 PM CDTThunderstorm Wind 56 EGoddard, KSLarge tree with 6 inch diameter limbs blown onto house.
Jul 28, 6:24 PM CDTThunderstorm Wind 56 MGoddard, KSKSN Channel 3.
Jul 28, 6:24 PM CDTThunderstorm Wind 65 EGoddard, KSPower poles blown over.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 5:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

694 
WUUS53 KICT 282317
SVRICT
KSC173-282345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 645 PM CDT.

* AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF GARDEN PLAIN...OR ABOUT 17
  MILES WEST OF DOWNTOWN WICHITA...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR VIOLA AROUND 630 PM CDT...
  NEAR CLEARWATER AROUND 635 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF DIMES...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT...WHILE LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 645 PM CDT.

LAT...LON 3771 9757 3762 9777 3746 9764 3748 9735

CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:30 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 28, 3:30 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT FRI JUL 28 2000

FCST CONCERNS...
PCPN CHCS TNGT/EARLY SAT...THEN TEMPS OVR THE WEEKEND...
THE AVN APPEARS TO HAVE VERIFIED BEST FM YDA WITH REGARD TO THE
SFC FNTL MOVMT. 18Z SFC ANLYS SHOWD OUTFLOW BNDRY ACRS SRN KS WITH
SYNOPTIC FNT ACRS NRN KS. XPCT SFC AND MESO FNTS TO EFFECTIVELY
MERGE BY EVE AND THEN MOV SWD INTO OKLA OVRNGT. TWO DISTINCT S/WVS
ALSO TO AFFECT THE CWA THRU 24HRS. VRY EVIDENT S/W CIRC DROPG SWD
FM SCNTRL NE INTO NCNTRL KS WAS OVERTAKING/ABSORBING THE RESIDUAL
MESO-INDUCED VORT ACRS ERN KS AT EARLY AFTN. THIS S/W WL HAVE TO BE
RECKONED WITH THIS EVE/TNGT AS IT MOVS ACRS THE CWA. LAPSE RATES
APPEAR FAVORABLE WITH CYCLONIC CIRC FOR SOME STM SCALE ROTATION IN A
FEW CELLS. A FEW REPORTS SINCE 19Z OF WALL CLOUDS NR SLN WITH 88D FM
TWX AND ICT SHOWG NICE ROTATIONAL COUPLETS PERIODICALLY AT LOWEST
TILT. A FEW STMS MAY BE CAPABLE OF LANDSPOUT-TYPE FUNNELS THAT MAY
BRIEFLY TOUCHDOWN EARLY THIS EVE. WL CARRY SCT EVE TSRA FOR CNTRL KS
THIS EVE AND PLAN TO GO DRY OVRNGT. A CHC30/40 POPS LOOKS TO BE IN
ORDER FOR SCNTRL KS WITH LIKELY PCPN FOR SERN KS. XPCT TO CARRY SLGT
CHC POP FOR SERN KS AT LEAST INTO MIDDAY SAT WITH THE AVN HINTING AT
SOME LINGERING LO LVL MSTR/INSTBY JUST N OF FNT WITH ANOTHER WK S/W
ROTATING SWD ALG KS/MO BORDER. WL CONT TO FOLLOW THE AVN OVRALL WITH
ITS CONSISTENT TREND TWD SLGTLY COOLER TEMPS SAT/SUN. THE NGM SEEMS
TO BE LEANING IN THIS DIRECTION A BIT MORE NOW AS WELL. CURNT FCST
IS CLOSE TO THE AVN AND PRVS THINKING...SO LTL CHGS NEEDED IN THIS
REGARD.

REST OF THE WEEKEND LOOKS DRY WITH MORE PLEASANT TEMP/HUMIDITY LVLS.
WL LIKELY KEEP MAXS IN THE LOW TO MID 80S WITH PROGD H8 TEMPS IN THE
MID TO UPR TEENS AND NELY LO LVL FLO.

EXTENDED FCST...STILL LOOKS DRY AND RELATIVELY MILD FOR THE END OF
JULY/FIRST OF AUG INTO EARLY NEXT WEEK. UPR LOW TO OUR E WL RMN
CUT-OFF FOR A TIME KEEPING TEMPS FM MODERATING TOO QUICKLY. WL LEAN
TWD THE ECMWF SOLN BY MID WEEK WITH ERN TROF WKNG AND MORE DISTINCT
S/W TOPPING UPR RDG AND SLIDING SEWD ACRS THE UPR MDWST BY WED
NGT/THU. WL INTRO SLGT CHC TSRA BY THU WITH ASSOCD FNT MOVG SWD INTO
THE CNTRL PLAINS.

FCSTID = 13/DARMOFAL
ICT   68  85  64  86 /  40  10   0   0
HUT   66  84  63  86 /  30  10   0   0
EWK   67  84  63  85 /  40  10   0   0
EQA   68  84  64  85 /  50  10   0   0
WLD   69  85  64  86 /  50  10   0   0
RSL   63  84  62  87 /  10   0   0   0
GBD   64  85  62  87 /  10   0   0   0
SLN   67  84  63  86 /  20   0   0   0
MPR   66  84  63  86 /  20   0   0   0
CFV   68  84  64  85 /  80  20   5   0
CNU   67  83  63  84 /  80  20   5   0
K88   67  83  63  84 /  80  20   5   0

.ICT...NONE.

In the hours before

Special weather statement, Jul 28, 2:33 PM CDT, 3 hours 43 minutes before
KSZ032-033-047>053-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
233 PM CDT FRI JUL 28 2000

...COLD AIR FUNNEL CLOUDS LIKELY THIS AFTERNOON...

THE ATMOSPHERIC CONDITIONS OVER CENTRAL KANSAS ARE FAVORABLE FOR A
FEW COLD AIR FUNNELS TO FORM. THE AIR ALOFT IS RELATIVELY COLD...
AND WITH AN UPPER LEVEL DISTURBANCE PROVIDING LIFT...ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE A
FUNNEL CLOUD IN THE UPDRAFT REGION OF THE STORM.

THESE FUNNELS NORMALLY DO NOT TOUCH THE GROUND AND ONLY LAST FOR A
FEW MINUTES. THEY NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM
THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST ONLY A FEW
MINUTES BEFORE DISSIPATING.

SCATTERED SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED INTO THE
EVENING HOURS.

PERSONS ACROSS CENTRAL KANSAS SHOULD REMAIN ALERT AND MOVE TO A
PLACE OF SAFETY IF A FUNNEL CLOUD APPROACHES THE GROUND NEAR YOUR
AREA.

RUNYAN
Special weather statement, Jul 28, 5:11 PM CDT, 1 hour 5 minutes before
KSZ052-053-067>070-082-083-091>094-098-282245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
511 PM CDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.94 AND 145.13
MHZ.

CHANCE
NNNN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:35 PM CDTSevere Thunderstorm WarningICTHarvey, Reno55 min
Jul 28, 6:27 PM CDTSevere Thunderstorm WarningICTSumner63 min
Jul 28, 6:53 PM CDTSevere Thunderstorm WarningICTHarper, Kingman67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.